Airfare Daily Deals eCigarettes Eyeglasses Hotels Jewelry Online Backup Online Dating Online Printing Online Tickets Skin Care Textbook Rentals Vitamins Web Hosting Weddings
Find coupons, reviews and similar sites for any retailer
SEARCH
Q&A
Get personal answers from experts in Greenhouses.

What Could Happen If I Quit Vicodin Cold Turkey

I have been addicted to vicodin for at least 2 years taking 4 to 6 pills a day I really need to quit. Is it bad to quit cold turkey. What harm could it cause if I do

Asked on Aug 17, 2010Improve / edit this question

8 Answers

Leslie Pryor   L3: Expert   23 answers   +14 votes
This answer has 0 votes  by

Wow, you do need to quit.  Vicodin is a really strong drug, and as you probably know, the number one problem with taking it in large doses and for a long time is that it is toxic to your liver.  Next to your heart, the liver is probably one of the most important and essential organs in the body.  Everything you eat and ingest, every chemical, enzyme, fluid, etc., is filtered through the liver every day.  Whatever the body doesn't need gets stored there, unless the liver determines it should be eliminated.  Trouble is, it keeps more than it throws away.  That includes poisons, minerals, and yes, pharmaceutical chemicals.   If you  keep this up, I can guarantee you that you will probably face some kind of liver malfunction eventually, if not liver shut-down, which, no joke, can kill you.  Don't mess around with this drug.  You need to stop it.  If you can't stop suddenly then dose down, which means gradually reduce the dose over time. 

What do you take the  med for?  You need to talk seriously with your doctor about getting off of it, and get their advice about dosing down or exactly how best for you to quit.  If you need a pain med, I suggest you work on getting the problem healed or fixed somehow so you don't have to keep taking these meds.  Even over-the-counter stuff can be toxic, too, over time, so be careful.  They were only designed to be taken for a short period of time for intense pain and then stopped, but like you, many people get "addicted" to them.  Whatever your condition is, I would recommend that you do some self-educating on it so that you can learn all you can about it and what alternative health helps there are out there for you.  Then, go that pathway and leave the meds behind. 

Posted on Aug 17, 2010
Colleen Costello   L2: Contributor   21 answers   +25 votes
This answer has +1 votes  by

Quiting Vicodin is a good decision because the high levels of Tylenol are damaging to your liver.

If you do decide to quit cold turkey, you will most likely experience opiate withdrawal.

Symptoms include severe body aches and pains similar to muscle cramping. This is called malaise. In addition, you may experience nausea, vomiting, delirium, hallucinations. Also dilated and unreactive pupils may be a symptom of opiate withdrawal.

Ideally, you would want to wean yourself off of these drugs slowly to avoid these severe symptoms. For example, start by cutting your daily dose in half and see how your body responds. Every few days decrease the dose again.

In the long run, the short term suffering of opiate withdrawal is nothing compared to the long term damage you are doing to your body by taking large amounts of Vicodin. While painful, opiate withdrawl is not lethal, as alcohol withdrawal can be.

However, if you have problems with chronic pain, you are going to have a difficult time getting off of these drugs. Talk to your doctor about alternatives.

If you are dealing with a substance addiction, rather than a need to control pain, you need to stop the cycle of addiction. Otherwise, you will just find a new substance to replace the old one.

I hope you are successful managing your pain and/or addiction.

Posted on Aug 18, 2010
Neva Cooper   L2: Contributor   46 answers   +22 votes
This answer has +2 votes  by

You will probably be incredibly irritable and depressed for a period of time.  While it is possible to quit "cold turkey", you will statistically have a higher success rate taking a prescription to help opiate addiction.  Talk to your doctor about this problem, he will want to help.  

Posted on Sep 1, 2010
Lauren Kattuah   L3: Expert   41 answers   +18 votes
This answer has 0 votes  by

You may be at risk at having a seizure. Do call a Psychiatrist and discuss.  It is recommended you wean off some drugs, not go off cold turkey.  There may be a substitute drug you can use that is not a barbituate until you have the vicodin out of your system.   

Posted on Sep 2, 2010
Londis Carpenter   L4: Guide   15 answers   +19 votes
This answer has 0 votes

quitting is agood idea; you should start feeling better almst immediately.

Posted on Sep 2, 2010
Natalie Begil   L2: Contributor   183 answers   +67 votes
This answer has 0 votes  by

I would definatlely think that it would be bad for you. You really should consider talking with your doctor about slowly weening you off this drug. It is very bad for your body in more ways that one. When you  quit any kind of drug, you are going to have some kind of symptoms and go through many different withdrawl symptoms. Talking with your doctor is the best way to go before quiting anything cold turkey.

Posted on Sep 3, 2010
japa voodoo   L1: Member   1 answers   +2 votes
This answer has +2 votes  by

I feel bad for all who are dealing with this problem. I was a vicodin addict for 20 years, graduating to 10mg norco and taking as many as 20/200mg per day. 3-4 at a time and high as a kite. 

I stopped one day after 20 years and hit the brick wall going 100 mph and was sick for almost 2 weeks. Sweats, runs, cannot urinate, shaking, no sleep and vomiting etc..

#1 the ONLY way one will quit is when they WANT to quit. No amount of others telling you that you need to quit will do the trick. You MUST want the freedom yourself.

#2 the symptoms of withdrawal are nasty. I'm surprised I have a liver, and after almost 2 months, I still have urination issues which I have narrowed down to perhaps a bladder infection after speaking to my Dr..

The ONE meaningful thing I can say is this............I got MYSELF back and I like ME.

Do your best and hang in there. It gets better after a short period of time.

Posted on Jan 14, 2011
Rena Sherwood   L2: Contributor   170 answers   +58 votes
This answer has 0 votes  by

Quitting Vicodin suddenly ("cold turkey") could kill you or at least make you wish you were dead. The withdrawal symptoms are notoriously painful.   As Lauren pointed out, you could go into seizures.  You need to taper off gradually.  This schedule beeds to be prepared and supervised by a doctor or other medical professional.

Here's an article on CNN about Vicodin withdrawal symptoms.

Good luck.

Posted on Apr 30, 2012

Add Answer

All Q&A Experts
#1 - David Howard
8 people are following this question